Missouri, 2019

Damaging Wind in Missouri, August 7, 2019

August 7, 2019 · NWS SGF · 1 event in 1 county or zone

Thunderstorms developed over the northern Plains and moved southeastward into the Ozarks during the morning and afternoon of the 7th. Isolated wind damage occurred in Jasper County with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms developed over the northern Plains and moved southeastward into the Ozarks during the morning and afternoon of the 7th. Isolated wind damage occurred in Jasper County with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 7, 5:08 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 7, 5:08 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Wed Aug 7 2019

...00Z AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday night)

A round of shower and thunderstorms kept us busy today, however,
no severe weather or flooding has been reported at this time.
Additional showers and thunderstorms are expected later tonight as
the Ozarks remains in a favorable storm track for summertime
thunderstorms.

As a matter of fact, we could see excessive rainfall as a large
complex of storms develops across the eastern Plains, and slowly
moves into the Ozarks early Thursday morning. This rain will
bleed well into mid day Thursday, as some storms could become
severe with wind and hail being the primary risks.

A Flash Flood Watch has been posted for several counties, which
could receive anywhere from one to four inches through Thursday
night. Localized amounts of up to 6 inches can not be ruled out.

.LONG TERM...(Friday through Wednesday)

Active weather is still possible by Friday and on through the
weekend. The summertime high center will draw a bit closer to the
region, although the Ozarks will remain positioned within the
periphery of this feature, allowing for isolated to scattered
rain chances.

We also need to monitor for any upper level shortwaves that may
produce more organized or widespread activity.

Overall, warm conditions are expected with highs in the middle to
upper 80s on a daily basis from Friday into next work week.

The pattern doesn't change much through the foreseeable future.
The GFS has the summertime high shifting a bit deeper into the
Ozarks late next work week, which would bring low to mid 90
degree temps to the area. This is pretty far out though, and could
change with future model runs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 603 PM CDT Wed Aug 7 2019

A few showers and thunderstorms will likely affect the JLN
terminal early in the taf period however more widespread showers
and storms will affect the terminals after 06z and last into the
Thursday morning hours. Outside of showers and storms, it will
remain VFR with light and variable winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Friday morning for MOZ066>068-077>081-
     088>096-101>105.

KS...Flash Flood Watch through Friday morning for KSZ073-097-101.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Burchfield
Hazardous weather outlook, Aug 7, 12:50 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
150 PM CDT Wed Aug 7 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
150 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

A few showers and thunderstorms will continue through the rest of
the afternoon. Severe weather is not expected with this activity.
However, additional storms will develop across the region after
midnight tonight. A few of these storms could become severe, with
damaging wind gusts in excess of 60 mph, along with large hail up
to the size of quarters.

There is a limited risk for flash flooding late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy thunderstorms are expected to be ongoing across the region
Thursday morning, and continuing into the afternoon. A few of
these storms are expected to become severe. There is also an
elevated risk for flash flooding on Thursday, as rainfall rates
will be ideal for excessive rainfall.

Isolated to scattered thunderstorm chances are expected almost on
a daily basis through the weekend and into next week.

Heat index values reaching the mid and upper 90s will be possible
on a daily basis with some readings reaching up to the 100 to 105
degree range by Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Aug 7, 12:46 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
146 PM CDT Wed Aug 7 2019

MOZ097-098-106-071930-
Oregon MO-Howell MO-Shannon MO-
146 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHANNON...SOUTHERN
HOWELL AND OREGON COUNTIES UNTIL 230 PM CDT...

At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Fremont to 8 miles north of
Thayer to Ott. Movement was southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Alton...                          Koshkonong...
Lanton...                         Moody...
Myrtle...                         Wilderness...
Couch...                          Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Missouri.

LAT...LON 3652 9212 3666 9161 3702 9124 3701 9121
      3683 9123 3682 9111 3650 9113 3650 9212
TIME...MOT...LOC 1845Z 310DEG 22KT 3694 9126 3664 9157 3649 9211

Hatch
Special weather statement, Aug 7, 2:26 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
326 PM CDT Wed Aug 7 2019

KSZ073-072100-
Bourbon KS-
326 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOURBON COUNTY UNTIL
400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Mound, or 8 miles southwest of Mound City, moving southeast at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fulton...                         Mapleton...
Devon...                          Harding...
Xenia...

LAT...LON 3804 9477 3804 9468 3803 9467 3791 9471
      3788 9490 3803 9502
TIME...MOT...LOC 2026Z 312DEG 23KT 3806 9492

Hatch
Special weather statement, Aug 7, 5:15 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
615 PM CDT Wed Aug 7 2019

KSZ097-101-072345-
Cherokee KS-Crawford KS-
615 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND
CRAWFORD COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or near Erie, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Cherokee...
Weir...                           Sherman...
Scammon...                        Chicopee...
Mccune...                         Walnut...
West Mineral...                   Roseland...
Beulah...                         Greenbush...
Ringo...                          Carona...
Lone Oak...                       Hallowell...
Brazilton...                      Sherwin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 9509 3768 9503 3743 9462 3710 9500
      3722 9508
TIME...MOT...LOC 2315Z 313DEG 25KT 3760 9514

Burchfield
Special weather statement, Aug 7, 6:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
710 PM CDT Wed Aug 7 2019

KSZ097-080045-
Crawford KS-
710 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD COUNTY
UNTIL 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Paul, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cherokee...                       Mccune...

LAT...LON 3753 9508 3746 9485 3734 9473 3734 9507
      3738 9507 3739 9509 3748 9509
TIME...MOT...LOC 0010Z 306DEG 18KT 3745 9509

Burchfield

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 7, 6:25 PM CST
Where
Jasper County, 2.4 mi NNW of Duquesne to 2.35 mi NNW of Duquesne
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.111, -94.491

A large tree split due to high winds and fell on to a house causing minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835323.